In addition to the variety of predictors of relative lithium non-responsiveness from the outset, two relatively new and different mechanisms for the development of treatment resistance or loss of efficacy have been uncovered during long-term follow-up in patients who are initially responsive. The first of these is the apparent development of tolerance characterized by an increasing frequency and/or severity of breakthrough episodes despite good compliance and consistent maintenance of lithium blood levels. In a group of 66 patients referred to the National Institute of Mental Health because of lithium non-responsiveness, 23 patients (34.8 per cent) displayed this apparent tolerance pattern. (81,§.2 and83> Although it has not been systematically studied, the initial therapeutic manoeuvres in the face of such loss of efficacy at maximum tolerated doses would appear to be augmenting lithium's effects with other putative mood-stabilizing agents with different mechanisms of action, and, if lithium should be discontinued, a consideration of its reinstitution with a hope for renewal of responsivity.
In contrast with this tolerance pattern in which patients suffer breakthrough episodes despite remaining under treatment, the phenomenon of lithium-discontinuation-related refractoriness refers to a small group of patients who have done extremely well on their long-term lithium, discontinue the drug, suffer additional relapses, and then fail to re-respond once lithium is reinstituted. This phenomenon accounted for nine of the 66 patients (13.6 per cent) who presented to us as lithium refractory.(83) The average time well on lithium was 6.6 years, substantially greater than the average well interval of 1.5 years prior to instituting lithium therapy, strongly suggesting that lithium had been effective in these individuals and if they had remained on the drug, they might have remained well. Sadly, for each of these individuals this did not prove to be the case.
One patient had been well on lithium for more than 16 years and tapered lithium slowly, suggesting that neither the duration of time well nor the use of a slow taper would necessarily prevent the development of discontinuation-induced refractoriness. A number of other investigative groups have observed such a phenomenon. (84> In these studies, discontinuation-induced refractoriness occurred in anywhere from 3.6 per cent to 18.6 per cent of patients, with a total of 39 out of 321 (12.1 per cent), and 12 out of 92 (13 per cent) in studies that tracked responders only. Even if it only occurs in about 10 per cent of patients who stop their lithium, it would nevertheless appear to be of considerable clinical import and should be included in the informed consent process so that the patient has all the available data when making decisions whether or not to continue treatment. That is, in considering the risk-benefit of stopping lithium, a patient should not only know the very high risk of relapse (50 per cent in the first 5 months after discontinuing lithium, 80-90 per cent after 1.5 years (85>) but also that there is no guarantee that responsivity would be as rapid, robust, or complete as previously experienced, and that a small subgroup of individuals, perhaps as many as 10 per cent, will not achieve the same good response that they had previously.
Was this article helpful?